Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 26, NWS Memphis, TN

May 2, 2019Lake County, Obion County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this tornado warning at May 2, 2019, 6:26 PM CDT for Lake County, Obion County, Tennessee; Pemiscot County, Missouri. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2019, 6:26 PM CDT (23:26 UTC)
Expired
May 2, 2019, 7:00 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Pemiscot County, MO, Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:40 PM CDTTSTM WND DMGRidgely, TNPOLE DOWN ON HIGHWAY 78.
May 2, 6:43 PM CDTTSTM WND DMG2 Wnw Hornbeak, TNLARGE TREE BRANCHES DOWN ALONG HIGHWAY 21.
May 2, 6:43 PM CDTTORNADO2 Wnw Hornbeak, TNBRIEF TORNADO CAUSED TREE DAMAGE ALONG HIGHWAY 21.
May 2, 6:50 PM CDTFUNNEL CLOUDSamburg, TNFUNNEL CLOUD SPOTTED NEAR SAMBURG.
May 2, 6:50 PM CDTHAIL 12 Wsw Samburg, TNQUARTER SIZE HAIL REPORTED EAST OF TIPTONVILLE NEAR THE FRIERSON RD AND HWY 22 INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:49 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WFUS54 KMEG 022326
TORMEG
MOC155-TNC095-131-030000-
/O.NEW.KMEG.TO.W.0026.190502T2326Z-190503T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
626 PM CDT Thu May 2 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Pemiscot County in southeastern Missouri...
  Western Obion County in western Tennessee...
  Lake County in western Tennessee...

* Until 700 PM CDT.

* At 625 PM CDT, a confirmed tornado was located over Cottonwood 
  Grove, or near Caruthersville, moving northeast at 25 mph. Another 
  potential tornado was located near Ridgley, also moving northeast 
  at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Reelfoot Lake State Park, Tiptonville, Ridgely, Cottonwood Grove,
  Hornbeak, Samburg, Wynnburg, Wright, Cronanville, Roneys Store,
  Sunkist Beach, Blue Bank, Proctor City, Madie, Spout Springs,
  Mooring, Grays Camp, Haynes, Lassiter Corner and Gratio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3647 8949 3646 8947 3649 8942 3642 8915
      3621 8945 3621 8948 3619 8949 3618 8960
      3621 8965 3641 8961 3640 8959 3634 8954
      3635 8952 3636 8951 3638 8951 3642 8955
      3646 8952 3650 8954 3650 8949
TIME...MOT...LOC 2325Z 230DEG 20KT 3623 8958 

TORNADO...OBSERVED
HAIL...<.75IN

$$

JOHNSON
2 follow-up statements
870 
WWUS54 KMEG 022345
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
645 PM CDT Thu May 2 2019

MOC155-022355-
/O.CAN.KMEG.TO.W.0026.000000T0000Z-190503T0000Z/
Pemiscot MO-
645 PM CDT Thu May 2 2019

...THE TORNADO WARNING FOR NORTHEASTERN PEMISCOT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for western
Tennessee.

LAT...LON 3647 8949 3646 8947 3649 8942 3642 8915
      3624 8943 3626 8953 3634 8954 3635 8952
      3636 8951 3638 8951 3642 8955 3646 8952
TIME...MOT...LOC 2345Z 213DEG 19KT 3636 8939 

$$

TNC095-131-030000-
/O.CON.KMEG.TO.W.0026.000000T0000Z-190503T0000Z/
Obion TN-Lake TN-
645 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN OBION AND LAKE COUNTIES...
    
At 645 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Reelfoot Lake State Park, moving
northeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Hornbeak, Samburg,
Wynnburg, Madie, Spout Springs, Mooring, Wright, Cronanville, Grays
Camp, Haynes, Roneys Store, Sunkist Beach, Lassiter Corner, Gratio,
Cates, Blue Bank and Keefe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3647 8949 3646 8947 3649 8942 3642 8915
      3624 8943 3626 8953 3634 8954 3635 8952
      3636 8951 3638 8951 3642 8955 3646 8952
TIME...MOT...LOC 2345Z 213DEG 19KT 3636 8939 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

JOHNSON
064 
WWUS54 KMEG 022352
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
652 PM CDT Thu May 2 2019

TNC095-131-030000-
/O.CON.KMEG.TO.W.0026.000000T0000Z-190503T0000Z/
Obion TN-Lake TN-
652 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN OBION AND LAKE COUNTIES...
        
At 651 PM CDT, a severe thunderstorm producing a tornado was located
near Reelfoot Lake State Park, moving northeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Weather spotters reported a funnel cloud. At 650 PM CDT, 
         a trained spotter reported a funnel cloud near Samburg.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Hornbeak, Samburg,
Wynnburg, Madie, Spout Springs, Mooring, Wright, Cronanville, Grays
Camp, Haynes, Roneys Store, Sunkist Beach, Lassiter Corner, Gratio,
Cates, Blue Bank and Keefe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3647 8949 3646 8947 3649 8942 3642 8915
      3624 8943 3626 8953 3634 8954 3635 8952
      3636 8951 3638 8951 3642 8955 3646 8952
TIME...MOT...LOC 2351Z 216DEG 18KT 3638 8933 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 2, 3:52 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 2, 3:52 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 4:34 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          4 NE LAFE               36.25N  90.46W
05/02/2019                   GREENE             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.

&&

KRF
Local storm report, May 2, 5:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          1 WNW BLYTHEVILLE       35.94N  89.95W
05/02/2019                   MISSISSIPPI        AR   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND NEAR GOSNELL.

&&

KRF
Local storm report, May 2, 5:18 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     4 NE LAFE               36.24N  90.45W
05/02/2019                   GREENE             AR   AMATEUR RADIO

            POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.

&&

KRF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:26 PM CDTSevere Thunderstorm WarningMEGLake49 min
May 2, 6:02 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion43 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningMEGLake15 min
May 2, 6:46 PM CDTAreal Flood AdvisoryMEGDyer, Lake, Obion119 min
May 2, 6:56 PM CDTTornado WarningMEGLake, Obion49 min
May 2, 10:11 AM CDTRiver Flood WarningMEGDunklin4 days
May 2, 5:06 PM CDTTornado WarningMEGPemiscot24 min
May 2, 5:45 PM CDTAreal Flood AdvisoryMEGDunklin2 hr
May 2, 5:54 PM CDTTornado WarningMEGDunklin36 min
May 2, 6:45 PM CDTAreal Flood AdvisoryMEGDunklin2 hr

Nearby

Tornado Warnings in Tennessee, 2019Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.